Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2009, 7:55 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 7:55 PM CDT (00:55 UTC)
- Expired
- May 29, 2009, 8:29 PM CDT
- In force
- 34 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Garfield County, NE, Wheeler County, NE
The radar
The Grand Island radar (KUEX), 163 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 3607 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 300055
SVRLBF
NEC071-183-300145-
/O.NEW.KLBF.SV.W.0036.090530T0055Z-090530T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...
SOUTHERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 845 PM CDT
* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 19 MILES WEST OF ERICSON...OR 9 MILES NORTHEAST
OF BURWELL...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ERICSON BY 835 PM CDT...
PIBEL LAKE STATE RECREATION AREA BY 845 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4174 9860 4176 9912 4198 9900 4177 9828
4176 9828 4174 9828
TIME...MOT...LOC 0052Z 289DEG 21KT 4187 9900
$$
CDC2 follow-up statements
000
WWUS53 KLBF 300112
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT FRI MAY 29 2009
NEC071-183-300145-
/O.CON.KLBF.SV.W.0036.000000T0000Z-090530T0145Z/
WHEELER NE-GARFIELD NE-
812 PM CDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN GARFIELD AND SOUTHERN WHEELER COUNTIES...
AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 91 MILE MARKER 70...OR 13
MILES EAST OF BURWELL...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ERICSON BY 840 PM CDT...
8 MILES SOUTHWEST OF PIBEL LAKE STATE RECREATION AREA BY 845 PM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4174 9860 4175 9898 4194 9884 4177 9828
4174 9828
TIME...MOT...LOC 0112Z 302DEG 20KT 4180 9888
$$
CDC000
WWUS53 KLBF 300129
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT FRI MAY 29 2009
NEC071-183-300138-
/O.CAN.KLBF.SV.W.0036.000000T0000Z-090530T0145Z/
WHEELER NE-GARFIELD NE-
829 PM CDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GARFIELD AND
SOUTHERN WHEELER COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED AND MOVED OUT OF THE WARNED AREA.
LAT...LON 4174 9860 4175 9898 4194 9884 4177 9828
4174 9828
TIME...MOT...LOC 0128Z 302DEG 20KT 4175 9878
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 29, 3:00 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 PM CDT FRI MAY 29 2009 .DISCUSSION... FORECAST CHALLENGE IS TEMPERATURES IN THE NEAR TERM. AT 18Z FEW CLOUDS WERE MOVING SOUTHEAST ACROSS THE NORTH CENTRAL WITH TEMPERATURES RANGING FROM 72 AT ONL TO 84 AT IML. SURFACE HIGH PRESSURE WAS RIDGING NORTHEAST FROM THE SOUTHWEST TO NORTHEAST ACROSS BBW INTO WESTERN IA WITH A WEAK SURFACE BOUNDARY EXTENDING FROM A LOW OVER NW SD SOUTHEAST OF CDR TO LNX AND INTO NW MISSOURI. AT 18Z LAPS DATA SHOW GREATEST INSTABILITY ACROSS THE FAR SOUTHWEST WHERE CAPE VALUES AOB 1230 J/KG AND POCKETS OF HIGHER VALUES OVER THE PANHANDLE WHERE LITTLE CIN REMAINED. ACROSS THE THE NORTH CENTRAL THE CAP IS STILL STRONG WHILE DEWPOINTS WERE ON THE RISE INTO THE LOWER 50S. THE RUC SOLUTION SHOWS THE BACKDOOR COLD FRONT ARRIVING BWTN 00Z TO 03Z INTO THE NORTHWEST THAT WILL MOVE SOUTHEAST...WHILE THE BOUNDARY ACROSS THE SOUTHWEST LIFTS NORTHEAST INTO THE EVENING. EITHER BOUNDARY COULD BE A FOCUS FOR THUNDERSTORM DEVELOPMENT AS DISTURBANCE MOVE SOUTHEAST THROUGH MID EVENING WITH CONVECTION ISOLATED AS MOISTURE REMAINS LIMITED. OVERNIGHT THE H85 JET STRENGTHENS FROM THE SOUTHWEST WITH THE SURFACE LOW DEEPENING WHILE MOVING SOUTHEAST INTO IOWA SATURDAY MORNING WITH THE FRONT TO THE SOUTH AND BACKED WEST TO THE FRONT RANGE BY SATURDAY MORNING. ON SATURDAY THE UPPER RIDGE BUILDS EAST WITH THE SURFACE HIGH PRESSURE CENTER BUILDING SOUTHEAST THROUGH THE NORTHERN MIDWEST THAT WILL RETURN UPSLOPE FLOW ON THE HIGH PLAINS. POPS LOWERED EAST OF THE PANHANDLE AS MAIN FORCING SHIFTS WESTWARD WITH THE CHANCE OF CONVECTION DEVELOPING ON THE HIGH PLAINS AND MOVING SOUTHEAST INTO THE EVENING. THE EASTWARD PROGRESSION OF STORMS SHOULD BE LIMITED BY DRIER AIR AS INDICATED IN NAM PROFILE SOUNDINGS. THEN H85 TEMPERATURES CREATE A POTENTIAL SPREAD IN TEMPERATURES ON SATURDAY AS READINGS REACH INTO THE MID 20S IN THE SOUTHWEST TO AROUND 13 DEG C OVER THE NORTH CENTRAL. ALTHOUGH MID AND HIGH LEVEL CLOUDINESS COULD HINDER HEATING POTENTIAL IN THE WEST BY AFTERNOON WITH FORECAST HIGHS A MODEL BLEND. SATURDAY NIGHT INTO SUNDAY ANOTHER COLD FRONT WILL MOVE ACROSS MONTANA INTO NORTHWEST NEBRASKA BY SUNDAY EVENING. MODELS ARE SHOWING SOME VARIATION IN POTENTIAL QPF GENERATED AS THIS SYSTEM MOVES SOUTHEAST AND SLOWS FOR RAINFALL INTO THE EXTENDED PERIOD. TAILORED FORECAST TOWARD A FORECAST AND MODEL BLEND THAT KEEPS POPS GOING SUNDAY NIGHT INTO MONDAY WHEN THE FRONT WILL BE POSITIONED EAST THROUGH SOUTHERN NEB. TEMPERATURES WILL TREND UPWARDS AS MOISTURE DEEPENS FOR LOWS IN THE 50S TO LOW 60S INTO MONDAY AS THE FRONTAL SYSTEM MOVES SLOWLY SOUTH INTO THE EXTENDED PERIOD. EXTENDED FORECAST FROM MONDAY THROUGH FRIDAY MOVES TOWARD A COOLDOWN BEYOND MONDAY. LONG RANGE MODELS ARE IN FAIR AGREEMENT WITH A COLD FRONT TO PUSH SOUTH ON MONDAY WITH EVENTUAL FRONTAL POSITION TO IMPACT TEMPERATURES. THE FRONT PUSHES WELL SOUTH TO THE GULF COAST STATES THROUGH WEDNESDAY THAT WILL ALLOW COOLER CANADIAN AIR TO FLOW SOUTH TO DRIVE TEMPERATURES DOWN INTO THE 60S. BY THE END OF THE PERIOD MODELS DO DIVERGE IN HANDLING THE CANADIAN HIGH PRESSURE WITH GFS A FASTER BUILDING THE HIGH EASTWARD. TRENDED TEMPERATURES TOWARD THE GFS MEX GUIDANCE NUMBERS THAT MAY NEED TO BE ADJUSTED DOWN FURTHER IF THE HIGH REMAINS SETTLED OVER THE PLAINS. THE CHANCE FOR RAINFALL WILL FOCUS MONDAY NIGHT INTO TUESDAY FOR HIGHEST POPS. && .AVIATION... BACKDOOR COLD FRONT WORKING S ACROSS CENTRAL NEB...WITH A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. THUNDERSTORMS MAY BRIEFLY IMPACT THE TAF SITES...HOWEVER MODELS HAVE SHIFTED THE FOCUS A LITTLE EAST. KLBF SEEMS LESS LIKELY THAN KVTN SO HAVE REMOVED ALL MENTION OF T FROM KLBF TAF. DID HOLD TO A CB ON THE CLOUDS FOR KVTN...BUT CHANCES SEEM TO LOW TO CONTINUE TO INCLUDE T AT THIS TIME...MAINLY DUE TO LACK OF MOISTURE. OVERNIGHT VARIABLE LIGHT WINDS SHIFT TO THE NORTH BEHIND THE FRONT. IN SHORT VFR CONDITIONS EXPECT ACROSS THE REGION...ONLY EXCEPTION WILL BE BRIEF MVFR VSBY IN ISOLATED TSRA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...KECK AVIATION...MASEK
Hazardous weather outlook, May 29, 3:09 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT FRI MAY 29 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-302015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT FRI MAY 29 2009 /209 PM MDT FRI MAY 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS CENTRAL NEBRASKA THIS EVENING. WHILE MOISTURE IS LIMITED...WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. A FEW THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL TO BE THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA OF GREATEST RISK WILL BE ALONG A LINE FROM THEDFORD TO BROKEN BOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING FOR FAR WESTERN NEBRASKA. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON THOUGH MONDAY NIGHT AS A COLD FRONT STALLS SOUTH OF THE OUTLOOK AREA...ALLOWING MOISTURE AND INSTABILITY TO POOL. THUNDERSTORMS MAY BE SLOW MOVING WITH HEAVY RAINFALL THE PRIMARY THREAT. CONTINUED THUNDERSTORM CHANCES WILL REMAIN A POSSIBILITY WITH AN ACTIVE PERIOD THROUGH MOST OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR SUPERCELL THUNDERSTORMS THIS ALONG A LINE FROM THEDFORD TO BROKEN BOW. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, May 29, 6:13 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 1 S WOOD LAKE 42.62N 100.24W
05/29/2009 M0.50 INCH CHERRY NE PUBLIC
&&
SJACOBSLocal storm report, May 29, 6:17 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 S WOOD LAKE 42.61N 100.24W
05/29/2009 E1.00 INCH CHERRY NE PUBLIC
&&
SJACOBSNearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.